Indiana, 2020

Damaging Winds in Indiana, July 7, 2020

July 7, 2020 · NWS IND · 2 events in 2 counties and zones

During the afternoon hours of July 7th, a few storms became severe and led to isolated wind damage in Tippecanoe county near Dayton. Storms across the rest of the area produced winds that remained sub-severe with some small limbs noted to be downed in Hendricks county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the afternoon hours of July 7th, a few storms became severe and led to isolated wind damage in Tippecanoe county near Dayton. Storms across the rest of the area produced winds that remained sub-severe with some small limbs noted to be downed in Hendricks county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 7, 12:24 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 7, 12:24 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
124 PM EDT Tue Jul 7 2020

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 124 PM EDT Tue Jul 7 2020

A very warm and humid air mass will remain over Central Indiana
through Friday. This will result in daily chances for afternoon
showers and thunderstorms along with above normal temperatures.

A brief break in the hot weather is expected this weekend before
reverting back to the hot and humid pattern early next week.

&&

.NEAR TERM /Tonight/...

Issued at 124 PM EDT Tue Jul 7 2020

Surface analysis early this afternoon shows a large but poorly
organized area of high pressure over Illinois and Indiana. A warm
and humid air mass remained in place across the forecast area with
dew point temps in the lower 70s. GOES16 shows CU popping across
Central Indiana and radar is beginning to light up with isolated
showers and storms. Aloft water vapor shows ridging in place
across the southwestern states...steering the upper flow and any
associated forcing across the upper midwest and Great Lakes.

Little change is expected tonight in the overall pattern. Ongoing
diurnal showers and storms are expected to diminish as heating is
lost later today. Will still need to carry a few hours of evening
showers and storms possible through 00Z...but will drop pops
rapidly after that as all forcing mechanisms are lost...trending
toward partly cloudy skies. Will keep overnight lows close to
persistence.

&&

.SHORT TERM /Wednesday through Friday/...

Issued at 124 PM EDT Tue Jul 7 2020

Wednesday and Wednesday night look quite similar to the past few
days as the warm and humid air mass will remain in place across
Central Indiana. Models indicate a rather stagnant flow aloft.
Thus will continue the trend of afternoon and evening showers and
storms. This diurnal storm development is supported by forecast
soundings showing over 2400 J/KG of CAPE...pwats over 1.7 inches
and attainable convective temps. Again after heating is lost in
the evening...dry weather will return.

On Thursday the upper flow begins to change a bit as a short wave
is suggested to begin an approach on Central Indiana from IA.
Again...the very warm and humid air mass will be in play ahead of
this extra forcing. This combined with an easily triggered air
mass should result in more showers and thunderstorms on Thursday
afternoon and evening. Since the best forcing looks to arrive on
Thursday evening...we will hold onto pops a little longer on
Thursday evening than the past few nights. Overall there remains
little change in the air mass.

The GFS shows the short wave still exiting the area on Friday
Morning as the upper flow is suggested to become more northerly as
the day progresses. This is leads to some subsidence in the
afternoon in the wake of the upper wave and this is seen within
the forecast soundings and the mid and upper levels are
considerably dry by Friday afternoon than the previous few days.
Pwats fall under 1 inch by late Friday. Thus for now will focus
best pops on Friday during the earlier part of the day when upper
support is expected to be present. Will trend highs on Friday a
bit cooler also as NW surface flow takes shape late in the day in
the wake of the upper wave.

&&

.LONG TERM /Friday through Monday/...
Issued at 322 AM EDT Tue Jul 7 2020

Models and ensembles agree the ridge will be more compact and over
the four corners area on Friday as a sharp upper trough and
associated cold front drop southeast across the Great Lakes and Ohio
Valley on Friday. The interaction of the trough and very warm, moist
and unstable air will result in widespread thunderstorms Friday with
lesser chances in its wake Friday night and Saturday. Will have to
keep an eye on storm potential on Friday afternoon as much more
impressive dynamics than recent times arrive.

After that, another trough will move through and bring more chances
for unsettled weather to the area Sunday and possibly Sunday evening
before and upper ridge brings dry weather to the area early next
week.

With the cold front to the south and east, prefer the more
seasonable blend as opposed to the warmer pre-frontal passage short
term temperatures. Look for afternoon highs mostly in the mid and
upper 80s through next Monday, although some locales could see 90
degrees on Friday.

&&

.AVIATION /Discussion for 071800Z TAF Issuance/...
Issued at 1246 PM EDT Tue Jul 7 2020

VFR conditions expected through the forecast period.

More of the same in this stagnant summer pattern that has set up
across the Ohio Valley. Cu has popped with the convective temp
being met along with widely scattered storms. Both should grow in
coverage through the afternoon and will handle simply with a VCTS
at all terminals. Any direct impact by convection to a terminal
will produce brief restrictions and will update with tempo groups
as needed.

Skies will clear tonight with loss of heating before doing this
all over again on Wednesday. Expect diurnal cu and convection to
develop again by midday. Winds will be light and variable
throughout the period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....MK
AVIATION...Ryan
Hazardous weather outlook, Jul 7, 5:52 AM EST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
652 AM EDT Tue Jul 7 2020

INZ021-028>031-035>049-051>057-060>065-067>072-081100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
652 AM EDT Tue Jul 7 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered showers and thunderstorms. Heat index values 95 to
100 degrees.

Hazards: Lightning, brief heavy rain, gusty winds, small hail. Heat
stress.

Timing: Thunderstorms through 900 PM. Heat related into the early
evening.

Discussion: Hot and humid conditions will continue today. A few
thunderstorms are possible associated with small scale fronts and the
unstable airmass.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible through Sunday, especially
during the afternoon and evening hours. Strong storms are possible
Friday. Lightning, brief heay rain and gusty winds are threats from
any thunderstorm.

Discussion: The hot and humid conditions will continue into the late
week. This plus a couple of upper waves will lead to chances for
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.STORM MOTION STATEMENT...

The average expected storm motion today is from the south at 5 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 7, 12:03 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
103 PM EDT Tue Jul 7 2020

INZ042-071745-
Randolph IN-
103 PM EDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH COUNTY
UNTIL 145 PM EDT...

At 103 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fountain City, or 13 miles north of Centerville, moving east at 5
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lynn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4001 8510 4010 8511 4013 8481 4001 8481
TIME...MOT...LOC 1703Z 269DEG 5KT 4001 8501

Ryan
Special weather statement, Jul 7, 12:23 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
123 PM EDT Tue Jul 7 2020

INZ051-071815-
Vigo IN-
123 PM EDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VIGO COUNTY UNTIL
215 PM EDT...

At 123 PM EDT, Doppler radar was tracking a strong thunderstorm near
Terre Haute, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Terre Haute, West Terre Haute, Seelyville, Riley and Indiana State
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3951 8724 3929 8724 3935 8747 3947 8748
TIME...MOT...LOC 1723Z 263DEG 10KT 3941 8739

Ryan
Special weather statement, Jul 7, 12:33 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
133 PM EDT Tue Jul 7 2020

INZ047-048-071815-
Hancock IN-Marion IN-
133 PM EDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HANCOCK AND
NORTHEASTERN MARION COUNTIES UNTIL 215 PM EDT...

At 133 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, or 11 miles east of Indianapolis. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Indianapolis, Lawrence, Greenfield, Cumberland, McCordsville, New
Palestine and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3972 8603 3989 8600 3989 8576 3972 8585
TIME...MOT...LOC 1733Z 275DEG 4KT 3980 8592

Ryan

The radar

The Indianapolis radar (KIND), 83 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
July 7, 1:08 PM EST
Where
Tippecanoe County, 1.74 mi NE of North Crane
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
40.350, -86.780

Several reports of large limbs and a few trees downed due to thunderstorm wind gusts on Newcastle Road one to two miles south of Interstate 65 and State Road 38. A report of corn also knocked down.

Thunderstorm Wind, Hendricks

When
July 7, 4:39 PM EST
Where
Hendricks County, 1.59 mi E of Pittsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.870, -86.440

Tree limbs between 2 and 3 inches in diameter blown down due to thunderstorm wind gusts. Dime size hail accompanied the wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895558, 895559.